Arizona, 2012

Damaging Wind in Arizona, July 12, 2012

July 12, 2012 · NWS PSR · 1 event in 1 county or zone

Scattered thunderstorms that developed during the evening on July 11th continued to affect the central Arizona deserts during the early morning hours on July 12th. In addition to locally heavy rainfall, which prompted the issuance of areal flood advisories, a few storms managed to produce gusty and damaging outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms that developed during the evening on July 11th continued to affect the central Arizona deserts during the early morning hours on July 12th. In addition to locally heavy rainfall, which prompted the issuance of areal flood advisories, a few storms managed to produce gusty and damaging outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 11, 8:55 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 11, 8:55 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
855 PM MST WED JUL 11 2012

.SYNOPSIS...
A STRONG HIGH PRESSURE SYSTEM OVER THE REGION WILL CONTINUE TO
PRODUCE VERY HOT AFTERNOON TEMPERATURES TODAY...WITH A THREAT OF
SHOWERS AND THUNDERSTORMS OVER WEST AND SOUTH CENTRAL ARIZONA EARLY
TONIGHT. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE
AREA-WIDE THURSDAY THROUGH EARLY NEXT WEEK...AS CONSIDERABLE MONSOON
MOISTURE SPREADS INTO THE REGION...ALONG WITH A SERIES OF UPPER
LEVEL WEATHER DISTURBANCES.

&&

.DISCUSSION...
UPPER HIGH REMAINS CENTERED WELL TO OUR NORTH THIS EVENING...OVER
FAR SOUTHERN UTAH. VERY FAVORABLE EAST-NORTHEAST STEERING FLOW IS IN
PLACE ACROSS SOUTHERN ARIZONA. FLOW IS MODERATELY STRONG...ABOUT 20
KNOTS OR SO...ALLOWING FOR SOMEWHAT MORE ORGANIZED CONVECTION. NO
SIGNIFICANT EMBEDDED DISTURBANCES IN THE EASTERLY FLOW...THE PRIMARY
DYNAMIC FEATURE IS AN INVERTED TROF MORE OR LESS MOVING BY OUR SOUTH
OVER NORTHWEST MEXICO. THIS FEATURE WILL TRACK WESTWARD AND MOVE
INTO FAR NRN BAJA/NRN GULF OF CA LATER TONIGHT AND MAY KEEP SOME
CONVECTION GOING TOWARDS THE CO RIVER OVERNIGHT. OTHERWISE
THUNDERSTORM ACTIVITY OVER THE CENTRAL AZ DESERTS HAS BEEN SOMEWHAT
MUTED TONIGHT...PARTLY DUE TO A BOUNDARY LAYER THAT IS STILL A BIT
TOO DRY TO SUPPORT VIGOROUS CONVECTION. THE LATEST 00Z PHOENIX RAOB
DISPLAYED A WELL MIXED PROFILE THROUGH 650 MB...WITH VERY LITTLE
CAPE. YOU COULD CALL IT A VERY SKINNY CAPE PROFILE. SURFACE
DEWPOINTS WERE MOSTLY IN THE MID 50S...DECENT MOISTURE BUT NOT
OVERLY IMPRESSIVE. EXPECT TO SEE ISOLATED TO SCATTERED SHOWERS OR
THUNDERSTORMS PERSISTING ACROSS SOUTHERN ARIZONA THRU LATE EVENING
THEN DISSIPATING BEFORE MIDNIGHT. CURRENT FORECASTS HAVE BEEN
TWEAKED TO REFLECT CURRENT SKY AND WEATHER AND LOOK TO BE IN GOOD
SHAPE. EXCESSIVE HEAT WARNING WAS ALLOWED TO EXPIRE AT 8 PM AND AS
MOISTURE INCREASES LATER THIS WEEK...WE SHOULD NOT NEED TO ISSUE NEW
WARNINGS FOR THE LOWER ELEVATIONS.

.PREVIOUS AFTERNOON DISCUSSION...
SCATTERED CONVECTION HAS DEVELOPED ACROSS PORTIONS OF YAVAPAI COUNTY
AND THESE CELLS WILL CONTINUE DRIFTING SOUTHWESTWARD TOWARDS AN AREA
CHARACTERIZED BY STRONGER EFFECTIVE SHEAR IN NORTHERN MARICOPA AND
LA PAZ COUNTIES. ALTHOUGH CONDITIONS ARE MOSTLY SUNNY AT THE MOMENT
ACROSS SOUTHERN GILA COUNTY...THERE ARE SOME SIGNS OF MODEST
CLOUD-TOP COOLING NEAR SHOW LOW. MLCAPE IS AT A MAXIMUM ACROSS
NORTHEASTERN MARICOPA COUNTY AND THERE IS A GOOD CHANCE THAT AT
LEAST ISOLATED STORMS WILL DEVELOP THERE LATER THIS AFTERNOON.

LOW-LEVEL FLOW REMAINS MOIST AND GENERALLY OUT OF THE SOUTH IN THE
PHOENIX METRO AREA. MODELS CONTINUE TO INDICATE THAT THETA-E LAPSE
RATES WILL STEEPEN THIS EVENING AND ALL THAT IS NEEDED FOR STORMS TO
FIRE IS A STRONG OUTFLOW BOUNDARY TO MAXIMIZE LOW-LEVEL MOISTURE
CONVERGENCE. LATEST MDCRS FLIGHT FROM KPHX INDICATES THAT CONDITIONS
HAVE WARMED A FEW DEGREES BETWEEN 550 AND 450 MB SINCE THIS MORNING.
MID-LEVEL LAPSE RATES CONSEQUENTLY ARE WEAKER...SO ANY ACTIVITY THAT
DEVELOPS IN THE LOWER ELEVATIONS WILL BE DELAYED UNTIL LATER THIS
EVENING AS THE MECHANICAL LIFT ASSOCIATED WITH ANY GUST FRONTS
REACHES THE AREA.

&&

.PREVIOUS MORNING DISCUSSION...
LATEST 12Z PSR SOUNDING INDICATES THAT THE ATMOSPHERE HAS BOTH
COOLED AND MOISTENED WITHIN THE PAST 24 HOURS. CIRA BLENDED TPW
ANALYZED BETWEEN 1.5 AND 2.0 INCHES OF PRECIPITABLE WATER ACROSS THE
SONORAN DESERT...WHICH IS ABOVE NORMAL FOR THIS TIME OF YEAR.
SURFACE DEWPOINTS ACROSS THE FORECAST AREA ARE ALSO RUNNING AS MUCH
AS 10 DEGREES HIGHER THAN THIS TIME YESTERDAY.

WEAK VORT MAX IS MOVING WESTWARD THROUGH SONORA THIS MORNING WHILE
AN ANTICYCLONE IS CENTERED NEAR LAS VEGAS...YIELDING A NORTHEASTERLY
FLOW AND DEEP LAYER SHEAR BETWEEN 15 AND 20 KT. GENERAL CONSENSUS IS
THAT CONVECTION WILL INITIATE ACROSS THE MOGOLLON RIM AND YAVAPAI
COUNTY THIS AFTERNOON WHILE STORM MOTION IS EXPECTED TO BE TO THE
SOUTHWEST AND EVENTUALLY TO THE WEST THIS EVENING. BEST STORM
CHANCES APPEAR TO BE DOWNSTREAM OF THESE AREAS...GENERALLY ACROSS
THE HIGHER TERRAIN NORTH OF PHOENIX.

LOCAL MESOSCALE MODELS DO NOT EXPLICITLY DEPICT CONVECTION ACROSS
THE PHOENIX METRO AREA. HOWEVER...ALL MODELS SUGGEST IT WILL
SUFFICIENTLY UNSTABLE FOR STORMS TO FIRE ALONG OUTFLOW BOUNDARIES
PROPAGATING INTO THE LOWER ELEVATIONS. IN OTHER WORDS...THUNDERSTORM
ACTIVITY IN THE VALLEY WILL BE CONDITIONAL ON ACTIVITY DEVELOPING
ACROSS NORTHERN AND EASTERN MARICOPA COUNTY. FORECAST IS GENERALLY
IN GOOD SHAPE. ONLY SIGNIFICANT CHANGE WILL BE TO EXTEND THE CHANCE
POPS FURTHER WESTWARD TOWARDS THE CO RIVER VALLEY.

EARLY MORNING DISCUSSION...
THURSDAY THROUGH TUESDAY...
A GENERAL UPSWING IN MONSOON MOISTURE AND AN INCREASED PROBABILITY
OF SHOWERS AND THUNDERSTORMS IS FORECAST THIS PERIOD...WITH THE
FOCUS OF ACTIVITY OVER PORTIONS OF SOUTHEAST CA AND SOUTHWEST AZ.
SEVERAL FACTORS THAT FAVOR AN UPSWING IN THE CHANCE OF SHOWERS
INCLUDE A SERIES OF UPPER LEVEL DISTURBANCES FLOWING NORTH FROM
MEXICO ON THURSDAY...AND A SERIES OF PACIFIC DISTURBANCES MOVING
INTO SOUTHEAST CA AND WESTERN AZ.

&&

.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA AND KSDL...
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

SHOWERS AND THUNDERSTORMS HAVE BEEN RATHER ISOLATED TONIGHT...STILL
A CHANCE FOR STORMS THROUGH THE MID TO LATE EVENING HOURS. NOT
ENOUGH CONFIDENCE TO PUT TSRA INTO THE TAFS BUT WILL CONTINUE TO
MONITOR. AT 850 PM SCATTERED STORMS TO THE SOUTHEAST OF KIWA WERE
MOVING WEST...AND BEST THREAT FOR STORMS TONIGHT APPEAR TO BE AT
KIWA. MAY SEE SOME ENHANCED EAST/SOUTHEAST OUTFLOW WIND MOVE ACROSS
KIWA THIS EVENING WITH PEAK SPEEDS ABOVE 20KT. OTHERWISE WINDS AT
KPHX/KSDL HAVE BEEN STUBBORNLY REFUSING TO TURN TO THE EAST...STILL
EXPECT THAT WINDS WILL EVENTUALLY SWING BACK TO THE EAST/SOUTHEAST
SOMETIME AFTER 10 PM AT BOTH TAF SITES.

LATER THIS EVENING...DEBRIS MID AND HIGH CLOUDS WILL LINGER
THROUGH THURSDAY MORNING.

OUT WEST...SHOULD ONLY HAVE TO CONTEND WITH HIGH CLOUDS FROM DISTANT
STORMS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
ELEVATED MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA THIS WEEKEND
AND INTO EARLY NEXT WEEK. THERE WILL BE A CONTINUED CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS EACH AFTERNOON ESPECIALLY IN THE
HIGHER TERRAIN EAST OF PHOENIX...BUT SOME SHOWERS COULD EVEN MOVE
THROUGH SOUTHEAST CALIFORNIA. GIVEN THE ELEVATED
MOISTURE...RECOVERIES WILL BE GOOD EACH NIGHT.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...CB/HIRSCH
PREVIOUS DISCUSSION...HIRSCH/VASQUEZ
AVIATION...CB/LEINS
FIRE WEATHER...LEINS
Hazardous weather outlook, Jul 11, 9:47 PM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
947 PM MST WED JUL 11 2012

AZZ021>023-026-027-121400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
947 PM MST WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF EVENING THUNDERSTORMS. THUNDERSTORMS MAY PRODUCE
STRONG VARIABLE WIND GUSTS IN EXCESS OF 5O MPH...BRIEF HEAVY
RAIN...DEADLY CLOUD TO GROUND LIGHTNING...AND DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS.
THE PRIMARY THREATS EACH DAY WILL BE GUSTY WINDS...AREAS OF BLOWING
DUST...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ028-121400-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
947 PM MST WED JUL 11 2012

...BLOWING DUST ADVISORY IN EFFECT UNTIL 10 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLOWING DUST ADVISORY.

IN ADDITION TO THE BLOWING DUST ADVISORY THERE IS A CHANCE OF EVENING
THUNDERSTORMS. THUNDERSTORMS ARE CAPABLE OF PRODUCING STRONG GUSTY
WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAIN...DENSE BLOWING DUST
AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS.
THE PRIMARY THREATS EACH DAY WILL BE GUSTY WINDS...AREAS OF BLOWING
DUST...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ024-121400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
947 PM MST WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TONIGHT.

THERE WILL BE A CHANCE OF EVENING THUNDERSTORMS. THUNDERSTORMS ARE
CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY
RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN INCREASING CHANCE OF THUNDERSTORMS. THE PRIMARY THREATS WILL BE
GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ020-025-CAZ031>033-121400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
947 PM MST WED JUL 11 2012 /947 PM PDT WED JUL 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR MAINLY EVENING THUNDERSTORMS.
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF
50 MPH...BRIEF HEAVY RAIN...DENSE BLOWING DUST AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS.
THE PRIMARY THREATS WOULD BE GUSTY WINDS...AREAS OF BLOWING
DUST...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

CAZ030-121400-
JOSHUA TREE NATIONAL PARK-
947 PM PDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TONIGHT.

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS AN INCREASING CHANCE OF THUNDERSTORMS. THUNDERSTORM HAZARDS
ARE STRONG WINDS...BRIEF HEAVY RAIN...BLOWING DUST AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 11, 6:31 PM MST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
631 PM MST WED JUL 11 2012

AZZ020-025-026-120215-
LA PAZ AZ-YUMA AZ-
631 PM MST WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 715 PM MST

AT 629 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF KOFA WILDLIFE REFUGE...
MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. GUSTY WINDS
ARE SPREADING AHEAD OF THE STORM...AND WILL ARRIVE WELL BEFORE THE
RAIN.

LOCATIONS IMPACTED INCLUDE...
   SOUTHERN PORTIONS OF THE KOFA WILDLIFE REFUGE...
   HIGHWAY 95 WEST OF THE KOFA WILDLIFE REFUGE...
   YUMA PROVING GROUND...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LOCAL BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE
DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK.
TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3286 11424 3326 11463 3345 11415 3332 11400
TIME...MOT...LOC 0130Z 045DEG 13KT 3331 11415

WOODALL
Local storm report, Jul 11, 9:56 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
956 PM MST WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HEAVY RAIN       7 NNE CASA GRANDE       32.98N 111.69W
07/11/2012  E1.00 INCH       PINAL              AZ   TRAINED SPOTTER

            ESTIMATED RAINFALL RATE OF 2.98IN HR FOR LAST 20 MIN

&&

EVENT NUMBER PSR1200117

MP
Special weather statement, Jul 11, 9:58 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
958 PM MST WED JUL 11 2012

AZZ023-027-028-120545-
PINAL AZ-MARICOPA AZ-
958 PM MST WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 1045 PM MST

AT 955 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF OLBERG...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH...AND HEAVY RAIN...ARE EXPECTED WITH THIS
STORM. GUSTY WINDS ARE SPREADING AHEAD OF THE STORM...AND WILL
ARRIVE WELL AHEAD OF THE RAIN.

LOCATIONS IMPACTED INCLUDE...
   MARICOPA...
   STANFIELD...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LOCAL BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE
DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK.
TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3267 11227 3329 11225 3308 11178 3294 11177
TIME...MOT...LOC 0457Z 068DEG 11KT 3296 11189

WOODALL
Special weather statement, Jul 11, 10:35 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1035 PM MST WED JUL 11 2012

AZZ027-028-120615-
PINAL AZ-MARICOPA AZ-
1035 PM MST WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EXTREME WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 1115 PM MST

AT 1032 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ESTRELLA SAILPORT...MOVING
WEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. GUSTY WINDS WILL SPREAD AHEAD OF THE STORM...AND WILL
ARRIVE WELL BEFORE THE RAIN.

LOCATIONS IMPACTED INCLUDE...
   GILA BEND...
   BIG HORN...
   ESTRELLA...
   SONORAN NATIONAL MONUMENT...
   BOSQUE...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BLOWING DUST IS POSSIBLE....ESPECIALLY ALONG INTERSTATE 8 AND
HIGHWAY 85. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER
AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR
HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. REMEMBER...PULL
ASIDE...AND STAY ALIVE.

LAT...LON 3265 11277 3330 11272 3309 11215 3291 11217
TIME...MOT...LOC 0533Z 094DEG 18KT 3301 11227

WOODALL

The radar

The Phoenix radar (KIWA), 39 km away, was scanning. The volume nearest the first event began at 07:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 12, 12:18 AM MST
Where
Maricopa County, 1.73 mi W of (Phx)sky Harbor Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.430, -112.050

Thunderstorms, which developed over the south central Arizona deserts during the evening hours on July 11th, persisted into the early morning hours on July 12th. Although most of the storms produced locally heavy rainfall, a few managed to generate gusty and damaging outflow winds. According to local broadcast media, shortly after midnight wind gusts estimated at 60 knots blew down a billboard at 24th Street and University. A few large trees were also uprooted. The damage occurred about 2 miles west of Phoenix Sky Harbor airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386167.